Alert archive / Wyoming / Flash Flood Warnings in 2023

Flash Flood Warning 28, NWS Cheyenne, WY

July 20, 2023Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 20, 2023, 2:18 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2023, 2:18 PM MDT (20:18 UTC)
Expired
Jul 20, 2023, 4:36 PM MDT
In force
2 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 127 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
2038 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WGUS55 KCYS 202018
FFWCYS
WYC001-007-202330-
/O.NEW.KCYS.FF.W.0028.230720T2018Z-230720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
218 PM MDT Thu Jul 20 2023

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southeastern Carbon County in south central Wyoming...
  Southwestern Albany County in southeastern Wyoming...

* Until 530 PM MDT.

* At 218 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Illinois Creek Campground and Six Mile Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4108 10642 4109 10632 4108 10622 4104 10621
      4100 10621 4100 10636 4100 10639

FLASH FLOOD...RADAR INDICATED

$$

Claycomb
1 follow-up statement
227 
WGUS75 KCYS 202236
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
436 PM MDT Thu Jul 20 2023

WYC001-007-202246-
/O.CAN.KCYS.FF.W.0028.000000T0000Z-230720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Carbon WY-
436 PM MDT Thu Jul 20 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN CARBON AND 
SOUTHWESTERN ALBANY COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4108 10642 4109 10632 4108 10622 4104 10621
      4100 10621 4100 10636 4100 10639

$$

Claycomb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 12:15 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 12:15 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1215 PM MDT Thu Jul 20 2023

.UPDATE...
Issued at 1055 AM MDT Thu Jul 20 2023

Latest GOES WV imagery shows a compact progressive shortwave
moving across southern WY that led to initial showers and
thunderstorms early this morning as light stratiform rainfall
continues across the NE Panhandle at this hour. Had some pretty
high rain rates with these storms as KCYS ASOS reported nearly a
half inch in a quick 30 minutes just before 6 AM MDT. MRMS QPE has
been pretty consistent with observations and also had areas of
1-1.5 inches between observation sites with earlier storms in
southern Goshen Co and western Kimball Co. This precipitation has
preconditioned the ground for more heavy rainfall and potential
flash flooding with this afternoon's storms. GOES visible imagery
shows an outflow boundary propagating west towards the Laramie
Range which will be the focal point for additional CI in the
11 AM to 1 PM MDT time frame. CAMs continue to support widespread
strong to severe thunderstorms across much of Laramie Co and
portions of Platte and Goshen Co in WY early this afternoon with
large hail (possibly significant over 2 inches) possible,
especially with clearing skies across southeast WY currently. The
latest SPC outlook has stretched the slight risk area into
southern portions of the CWA from Cheyenne to Kimball for this
afternoon.

&&

.SHORT TERM...(Today - Friday Night)
Issued at 305 AM MDT Thu Jul 20 2023

An active 24-36 hours ahead across southeast Wyoming & the western
Nebraska Panhandle w/ multiple chances for strong to severe storms
in addition to localized flash flooding. A challenging scenario as
both global & high-resolution models have recently had a very hard
time resolving the abnormally moist boundary layer in place due to
the extremely wet antecedent conditions over much of the CWA. This
was seen yesterday with models being much too dry and stable which
created an illusion of a limited severe weather threat. Instead, a
more substantial severe weather episode evolved w/ reports of very
large (baseball size) hail near Torrington. Today is different, as
virtually all guidance appears to have a strong grasp on potential
moisture availability. PWATs today are progged to peak between 1.2
and 1.5 inches for all areas along & east of the Laramie Range at/
around 18z, maximized along the Platte River Valley. This is close
to climatological maximums & 2+ standard deviations above expected
values for mid to late July, per the latest NAEFS analysis. At the
surface, multiple high-resolution models are progging surface dew-
points in the lower 60s from Cheyenne to Wheatland, and then along
and south of the Platte River Valley at mid-day. All CAMs are very
aggressive w/ convection today, but still differ greatly w/ regard
to the overall timing and evolution. HRRR is doing a bit better w/
capturing the surface moisture compared to yesterday, but is still
initializing very poorly with limited convection over the CWA thru
at least late morning. Numerous showers and embedded thunderstorms
have already plagued much of our western areas through much of the
night, occasionally producing wind gusts up to 45 MPH. The concern
is certainly there for another overperforming severe weather event
today.

That said, the first round of convection is already underway, with
a few stronger updrafts currently developing across central Albany
county just north of Laramie with trailing light stratiform to the
west over much of Carbon County. This activity is developing ahead
of the first of two distinct short waves that are poised to impact
the region today, this one tracking very slowly along the Wyoming/
Colorado border. Latest RAP/SPC Mesoanalysis suggests the presence
of moderate elevated instability w/ MUCAPEs of 1000-1500 J/kg over
areas roughly along & south of the Platte River Valley, juxtaposed
with 30-40 knots of effective bulk shear. The 00z NAMNest was very
aggressive with showing the rapid intensification of this activity
after 12z, and the environment would certainly support that. While
the NAMNest has backed off slightly from this idea, believe we may
have a few severe storms capable of producing large hail & perhaps
strong winds in the 12z-18z time frame especially as this activity
quickly moves into an increasingly moist & unstable environment to
the east over the high plains. Hail will most likely be the bigger
hazard w/ early morning convection given the fact that this should
be elevated above a stable boundary layer.

A second vigorous short wave will move in from the northwest later
this morning into the early afternoon, likely merging w/ the first
wave and transitioning the mid-level (H5) flow to northwesterly at
35-45 knots. Meanwhile, moist and deep low-level upslope flow will
persist beneath. CAMs are in excellent agreement that this will be
the trigger for the rapid development of numerous showers & storms
along the Laramie Range, moving rapidly southeast through the late
afternoon and early evening. Given the anomalously moist air mass,
as discussed earlier, efficient rainfall production is likely with
enhanced potential for flash flooding. 1-hour FFG around 1.5 to 2"
should be easily achievable in such an environment, and CAMs still
suggest multiple swaths of such amounts in 1-2 hours, as mentioned
in the afternoon discussion yesterday. WPC has placed a large part
of the area in at least a MRGL Risk for Excessive Rainfall, with a
SLGT Risk over Laramie & Kimball Counties, even a MDT Risk just to
the southeast over northeastern Colorado. Previous expectation was
for heavy rain to dominate the hazard discussion as model guidance
has generally shown less than 1000 J/kg of MLCAPE. Overall thermal
profiles would support potential MLCAPEs around 1500-2000 J/kg, if
clearing can occur behind morning convection, helping push surface
highs into the 70s amidst very cold temperatures aloft & resulting
steep mid-level lapse rates exceeding 8 deg C/km. Further, general
flow will be more than sufficient for organized storms with a deep
layer of 35 to 40 knot flow & substantial low-level veering likely
supporting 45 to 55 knots of effective shear. Supercell structures
are likely with any storms that remain discrete. Flow becomes more
unidirectional/westerly above 10k feet, likely supporting possible
organized/bowing line segments as well. As such, a threat for very
large hail (possibly golf ball or larger w/ discrete storms) along
with damaging winds should accompany the flooding threat. This may
be conditional based on late morning/early afternoon clearing, but
still expect at least a marginal hail/wind threat as well.

Northwesterly flow aloft and near-surface upslope continues Friday
with isolated to widely scattered showers and thunderstorms likely
once again during the afternoon, particularly along & just east of
the Laramie Range. Once again, CAPEs of 1000-2000 J/kg and 30+ kts
of 500-mb flow will support supercell structures with large hail &
damaging winds with any storms that develop. However, would expect
to see some capping issues given the onset of 700-mb WAA as larger
scale ridging begins to translate eastward toward the Rockies.

.LONG TERM...(Saturday - Wednesday)
Issued at 305 AM MDT Thu Jul 20 2023

A few changes from yesterday's forecast... Long range models now
hold onto northwest flow across southeast Wyoming and the Nebraska
panhandle until Monday night. Therefore, dropped temperatures a few
degrees Saturday and Sunday from what they were previously, but kept
overall warmest temperatures Monday as flow transitions to weaker
westerly flow. Tuesday will still be quite hot with temperatures
potentially reaching 100 degrees in the High Plains. The ridge
begins to flatten out Tuesday into the end of the week, cooling
temperatures and increasing precipitation chances, mainly over the
higher terrain.

Opted to increase precipitation chances over the higher terrain
Saturday due to the widespread precipitation likely Thursday into
Friday, which would keep increased moisture at the surface. Saturday
into Sunday, as long as southeast Wyoming and the Nebraska panhandle
maintain northwest flow, there will be at least low end
precipitation chances in the higher terrain. Monday as the flow
transitions to westerly, downsloping, precipitation chances.

However, some long range models are showing a few
shortwave passages Thursday into Friday, potentially weakening the
ridge allowing monsoonal moisture to make its way up to southeast
Wyoming and the Nebraska panhandle. As this is still in days 7+
uncertainty remains high and the pattern will undoubtedly change,
but it is something to watch.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1141 AM MDT Thu Jul 20 2023

Storms will continue throughout the day, leading to periods of low
CIGs and poor visibility. The main hazards with these storms will be
hail, potentially large in some storms, gusty winds and torrential
rains. Storms will continue through the evening but clear out
tonight. Once storms clear, fog and low stratus development could be
possible during the early morning hours.

&&

.FIRE WEATHER...
Issued at 305 AM MDT Thu Jul 20 2023

No near-term fire weather concerns w/ widespread measurable rain &
potential severe storms today, along with a cooler weather pattern
expected to persist through the end of the week. Fire concerns may
increase late in the weekend through next week w/ a building upper
level ridge forcing daytime highs into the 90s for much of the CWA
with generally lower chances for precipitation.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MB
SHORT TERM...CLH
LONG TERM...LK
AVIATION...SF
FIRE WEATHER...CLH
Hazardous weather outlook, Jul 20, 6:37 AM MDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
637 AM MDT Thu Jul 20 2023

NEZ002-003-019>021-054-055-095-096-211245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
637 AM MDT Thu Jul 20 2023

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Numerous showers and thunderstorms are expected across the western
Nebraska Panhandle today. The strongest storms are expected during
the afternoon and early evening hours. Torrential rainfall and
localized flash flooding, large hail, and damaging winds, are all
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

WYZ101>103-106>108-116>119-211245-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
637 AM MDT Thu Jul 20 2023

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Numerous showers and thunderstorms are expected across southeast
Wyoming today, mainly along and east of the Laramie Range. The
strongest storms are expected during the afternoon and early
evening hours. Torrential rainfall and localized flash flooding,
large hail, and damaging winds, are all possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to widely scattered showers and thunderstorms are
expected along and just east of the Laramie Range on Friday
afternoon. A few storms may be severe.

.Spotter information statement...

Spotter activation may be needed.

WYZ104-105-109>115-211245-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
637 AM MDT Thu Jul 20 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 20, 1:08 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
108 PM MDT Thu Jul 20 2023

WYZ105-110-115-201945-
Shirley Basin WY-North Snowy Range Foothills WY-Laramie Valley WY-
108 PM MDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of east central Carbon
and central Albany Counties through 145 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Rock River, or 41 miles northwest of Laramie, moving
east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rock River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 10621 4184 10616 4183 10578 4156 10585
TIME...MOT...LOC 1907Z 282DEG 19KT 4175 10613

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Brothers
Special weather statement, Jul 20, 1:43 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
143 PM MDT Thu Jul 20 2023

WYZ105-106-110-115-116-202015-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-Laramie Valley WY-
143 PM MDT Thu Jul 20 2023

...Strong thunderstorms will impact portions of central Albany County
through 215 PM MDT...

At 142 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Wheatland Reservoir 3 to
6 miles southeast of Rock River. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bosler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4183 10536 4144 10565 4159 10603 4183 10586
TIME...MOT...LOC 1942Z 272DEG 24KT 4176 10583 4164 10592

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:44 AM MDTSpecial Weather StatementCYSGoshen46 min
Jul 20, 7:56 AM MDTAreal Flood AdvisoryCYSGoshen, Laramie, Platte3 hr
Jul 20, 9:13 AM MDTAreal Flood AdvisoryCYSLaramie3 hr
Jul 20, 1:08 PM MDTSpecial Weather StatementCYSAlbany37 min
Jul 20, 1:43 PM MDTSpecial Weather StatementCYSAlbany32 min
Jul 20, 2:36 PM MDTSpecial Weather StatementCYSAlbany39 min
Jul 20, 2:40 PM MDTFlash Flood WarningCYSAlbany3 hr
Jul 20, 3:05 PM MDTTornado WarningCYSAlbany25 min
Jul 20, 3:06 PM MDTFlash Flood WarningCYSAlbany, Laramie3 hr
Jul 20, 3:38 PM MDTFlash Flood WarningCYSAlbany, Laramie3 hr
Jul 20, 3:48 PM MDTTornado WarningCYSLaramie27 min
Jul 20, 4:08 PM MDTFlash Flood WarningCYSLaramie5 hr
Jul 20, 4:08 PM MDTSevere Thunderstorm WarningCYSLaramie22 min

Nearby

Flash Flood Warnings in Wyoming, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.